Alert archive / California / High Surf Advisories in 2013

High Surf Advisory 3, NWS San Diego, CA

February 18, 2013San Diego County, California

NWS San Diego, CA issued this high surf advisory at Feb 18, 2013, 1:53 PM PST for San Diego County, California. It took effect at Feb 19, 2013, 6:00 PM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2013, 1:53 PM PST (21:53 UTC)
In effect from
Feb 19, 2013, 6:00 PM PST
Expired
Feb 21, 2013, 2:00 AM PST
In force
32 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 9:30 AM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 18, 9:30 AM PST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON FEB 18 2013

.SYNOPSIS...
TODAY WILL BE FAIR BUT COOLER WITH A DOMINATING MARINE LAYER. TUESDAY
THROUGH EARLY WEDNESDAY...A LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA
WILL BRING COLD WEATHER...MODERATE PRECIPITATION FROM THE COAST TO THE
MOUNTAINS WITH SNOW LEVELS LOWERING TO 2000 FEET...AND STRONG GUSTY
WEST WINDS UP TO 75 MPH IN THE MOUNTAINS AND DESERTS. CONTINUED BREEZY
AT TIMES WITH SLOWLY WARMING TEMPERATURES FOR THURSDAY THROUGH SUNDAY.
THERE IS ALSO A SLIGHT CHANCE OF SHOWERS...MAINLY FOR THE
MOUNTAINS...ON THURSDAY AND SATURDAY FROM WEAK WEATHER SYSTEMS TRACKING
SOUTHEASTWARD ACROSS THE AREA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE COASTAL BASIN WAS NEARLY FILLED WITH LOW CLOUDS THIS MORNING WITH
TOPS UP TO ALMOST 3000 FEET AND SKIES WERE CLEARING IN SOUTHERN SAN
DIEGO COUNTY VERY WELL SO FAR. OUTSIDE OF THE MARINE LAYER IT WAS
SUNNY. WITH THE DEEP MARINE LAYER AND STRONGER ONSHORE FLOW...THE
COOLING TREND WILL SPREAD MUCH FARTHER INLAND TODAY. CLOUDS WILL NOT
RETREAT TO THE OCEAN FOR LONG...AND WILL PUSH BACK ONSHORE THIS
AFTERNOON. A STEEPER ONSHORE PRESSURE GRADIENT WILL INCREASE WEST WINDS
IN THE MOUNTAINS AND DESERTS UP TO AROUND 35 MPH IN SPOTS THROUGH
TONIGHT. A COLD LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL MOVE
THROUGH SOUTHERN CALIFORNIA TUESDAY THROUGH EARLY WEDNESDAY WITH THE
GREATEST IMPACTS TUESDAY EVENING. A COLD FRONT IS EXPECTED TO MOVE
THROUGH SOUTHWEST CALIFORNIA BETWEEN 4 AND 8 AM TUESDAY. GENERALLY
LIGHT PRECIPITATION IS EXPECTED WITH THE FRONTAL PASSAGE TUESDAY
MORNING ALONG AND WEST OF THE MOUNTAINS WITH GREATEST AMOUNTS ON THE
COASTAL MOUNTAIN SLOPES. THE COLD UPPER CENTER OF THE STORM WILL MOVE
THROUGH SOUTHERN CALIFORNIA TUESDAY NIGHT...MOVING INTO ARIZONA
WEDNESDAY. SHOWERS ARE EXPECTED TO BEGIN INCREASING TUESDAY AFTERNOON
WITH THE GREATEST SHOWER COVERAGE AND INTENSITY TUESDAY
EVENING...SLOWLY DECREASING IN COVERAGE FROM THE NORTHWEST LATE TUESDAY
NIGHT. SHOWERS FOR WEDNESDAY MORNING WILL MAINLY BE OVER SAN DIEGO
COUNTY AND THE MOUNTAINS WITH SHOWERS DECREASING FROM THE NORTH DURING
THE DAY. UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE JET STREAM WILL
INCREASE LIFT AND LOWER LEVEL MOISTURE TRANSPORT INTO SOUTHERN
CALIFORNIA TUESDAY EVENING INCREASING THE LIKELIHOOD OF BRIEFLY INTENSE
PRECIPITATION. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS DROPPING
BRIEF HEAVY RAINFALL AND GRAUPEL OR SMALL HAIL TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT. FOR TUESDAY THROUGH WEDNESDAY...TOTAL LIQUID
EQUIVALENT AMOUNTS ARE EXPECTED TO RANGE FROM AROUND ONE HALF INCH NEAR
THE COAST TO 1 TO 2+ INCHES IN THE MOUNTAINS. AMOUNTS IN THE DESERTS
WILL BE MOSTLY ONE QUARTER INCH OR LESS. THE SNOW LEVEL WILL LOWER TO
4000 FEET TUESDAY AND 2000 FEET TUESDAY NIGHT AND EARLY WEDNESDAY WITH
LOCAL SNOW LEVELS OF 1500 FEET TUESDAY NIGHT IN HEAVIER SHOWERS AND
ISOLATED THUNDERSTORMS. IN THE MOUNTAINS SNOWFALL OF 4 TO 8 INCHES IS
POSSIBLE ABOVE 3500 FEET...8 TO 16 INCHES ABOVE 4500 FEET...WITH LOCAL
AMOUNTS OF 2 FEET OR MORE ON THE HIGHER PEAKS...MAINLY ABOVE 7000 FEET.
AMOUNTS OF 2 INCHES OR LESS ARE POSSIBLE IN THE UPPER DESERTS AND THE
FAR INLAND VALLEYS. THIS STORM WILL ALSO BRING STRONG GUSTY WEST WINDS
WITH STRONGEST WINDS LATE TUESDAY INTO WEDNESDAY WITH STRONGEST GUSTS
UP TO 75 MPH NEAR MOUNTAIN RIDGE TOPS AND ALONG AND NEAR DESERT SLOPES
OF THE MOUNTAINS WITH STRONGEST WINDS EXPECTED TUESDAY NIGHT. A COOL
BREEZY NORTHWEST FLOW PATTERN WILL CONTINUE WITH A SLOW WARMING TREND
THURSDAY THROUGH SUNDAY. A SHORTWAVE IN THE NORTHWEST FLOW ALOFT COULD
BRING A CHANCE OF SHOWERS...MAINLY TO THE MOUNTAINS AND AROUND SAN
DIEGO...THURSDAY INTO THURSDAY NIGHT. ANOTHER STRONGER SHORTWAVE WILL
TRACK FARTHER INLAND SATURDAY AND SATURDAY NIGHT. IT COULD BRING A
BRIEF PERIOD OF NEAR WARNING STRENGTH WINDS FOR INLAND AREAS...AND
ISOLATED MOUNTAIN SHOWERS.

&&

.AVIATION...
181715Z...THROUGH 2000 UTC...BKN-SCT STRATUS OVER WATER/IMMEDIATE
COAST AND INLAND EMPIRE WITH BASES 1800-2300 FT AND TOPS 3000 FT MSL
VSBY 3 SM HZ. ELSEWHERE MOSTLY SKC.
2000-2300 UTC...SCT-BKN STRATUS OVER WATER/IMMEDIATE COAST WITH
BASES 2000 FT MSL TOPS 3000 FT MSL VSBY 5SM HZ...ELSEWHERE VSBY P6SM
MOSTLY SKC.
2300-19/0900 UTC...BKN-OVC STRATUS MOVING INLAND TO MTNS WITH BASES
2000-3000 FT MSL TOPS 5000 FT MSL. LOWER MTNS BECOMING OBSCD.

AFT 19/0900 UTC...OVER AND W OF MTNS OVC MERGG LYRS BETWEEN 2000-900
FT MSL WITH ADNL BKN-OVC LYRS AOA 150000 FT MSL. MTNS OBSCD. VSBY
3-6SM -RA OVC. OVER DESERTS...SCT CLDS BETWEEN 5000-9000 FT MSL AND
BKN CLDS AOA 15000 FT MSL.

&&

.MARINE...
DELAYED START TIME OF GALE WATCH BY 6 HOURS TO 2200 PST TUESDAY
EVENING VERSUS 1600 PST TUESDAY AFTERNOON...BASED ON LATEST MODEL
TIMING AND STRENGTH. INCREASED SEA HEIGHTS SLIGHTLY...COMBINED SEAS
NOW FORECAST TO RANGE FROM 12 FEET INNER WATERS TO +16 FEET OUTER
WATERS. WILL LIKELY BE UPGRADING THE GALE WATCH TO A WARNING THIS
AFTERNOON AND ALSO ISSUING A HIGH SURF ADVISORY FOR TUESDAY.
FOLLOWING THE FRONT...THE STEEP LAPSE RATES PRODUCED BY COLD AIR
OVERLAYING THE RELATIVELY WARM SEA WATER WILL BE FAVORABLE FOR
PRODUCING THUNDERSTORMS...WHICH IN ADDITION TO PRODUCING
HAIL...LIGHTNING AND STRONG DOWNDRAFTS...MAY ALSO HAVE WATERSPOUTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 8 AM TUESDAY TO 8 PM PST WEDNESDAY FOR
     THE COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS...SAN DIEGO
     COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 10 AM TUESDAY TO NOON PST WEDNESDAY
     FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     MOUNTAINS.

     HIGH WIND WARNING FROM 8 AM TUESDAY TO 4 PM PST WEDNESDAY FOR
     THE APPLE AND LUCERNE VALLEYS.

     WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO 6 AM PST WEDNESDAY
     FOR THE APPLE AND LUCERNE VALLEYS.

     WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO 6 AM PST WEDNESDAY
     ABOVE 2000 FEET FOR THE SAN DIEGO COUNTY VALLEYS.

     WIND ADVISORY FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY FOR THE
     ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL
     AREAS...SAN DIEGO COUNTY VALLEYS.

     WINTER STORM WARNING FROM 8 AM TUESDAY TO NOON PST WEDNESDAY FOR
     THE SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 4 PM TUESDAY TO 6 AM PST WEDNESDAY
     ABOVE 2000 FEET FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS.

     WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO 3 AM PST WEDNESDAY
     ABOVE 2000 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE.

PZ...GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR
     THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON FOR
     THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER AND OUT 30 NM.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Feb 18, 4:00 AM PST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON FEB 18 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-190030-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ALONG HIGHER TERRAIN OF THE COASTAL BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A COLD LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA IS EXPECTED TO
BRING MODERATE PRECIPITATION AMOUNTS...LOCALLY HEAVY SNOWFALL IN THE
MOUNTAINS WITH LOW SNOW LEVELS...AND STRONG GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS FOR TUESDAY THROUGH EARLY WEDNESDAY.

WINTER STORM CONDITIONS ARE LIKELY TO DEVELOP IN THE MOUNTAINS...AND
STRONG WIND GUSTS IN EXCESS OF 65 MPH WILL SWEEP THROUGH THE PASSES
AND ONTO THE DESERT SLOPES. REDUCED VISIBILITY IN FALLING AND
BLOWING SNOW...BLOWING DUST...STRONG CROSS-WINDS...AND SNOW PACKED
AND SLIPPERY ROADS POSE A HIGH RISK OF HAZARDOUS TRAVEL CONDITIONS
IN OUR MOUNTAINS AND DESERTS TUESDAY EVENING THROUGH WEDNESDAY
MORNING. THIS WEATHER CAN BE LIFE-THREATENING FOR UNPREPARED CAMPERS
AND HIKERS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:20 AM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego57 hr
Feb 18, 3:20 AM PSTWinter Weather AdvisorySGXOrange, Riverside, San Bernardino, San Diego55 hr
Feb 18, 3:29 AM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego58 hr
Feb 18, 3:29 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego63 hr
Feb 18, 4:56 AM PSTGale WatchSGX8 hr
Feb 18, 1:23 PM PSTGale WarningSGX55 hr

Nearby

High Surf Advisories in California, 2013Every high surf advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.